Article Text

Download PDFPDF
Republished: Amiodarone-induced diffuse alveolar haemorrhage: a rare but potentially life-threatening complication of a commonly prescribed medication
  1. Jamaluddin Saeed1,
  2. Qazi Ahmed Waqas2,
  3. Uzma Ikhtiar Khan3,
  4. Hafez Mohammad Ammar Abdullah2
  1. 1 Internal Medicine, Khyber Medical College, Peshawar, Pakistan
  2. 2 Internal Medicine, University of South Dakota Sanford, School of Medicine, Sioux Falls, South Dakota, USA
  3. 3 Internal Medicine, Khyber Teaching Hospital, Peshawar, Pakistan
  1. Correspondence to Dr Hafez Mohammad Ammar Abdullah; ammar.abdullah{at}usd.edu

Statistics from Altmetric.com

In conjunction with BMJ Case Reports, DTB will feature occasional drug-related cases that are likely to be of interest to readers. These will include cases that involve recently marketed drugs for which there is limited knowledge of adverse effects and cases that highlight unusual reactions to drugs that have been marketed for several years.

Summary

Amiodarone is an antiarrhythmic agent that is associated with many adverse effects, the most common being pulmonary manifestations. Interstitial pneumonitis is one of the most common complications, however rarely amiodarone can cause diffuse alveolar haemorrhage (DAH) too. We describe the case of a 73-year-old woman who presented with shortness of breath and haemoptysis 4 days after starting amiodarone. She was diagnosed with amiodarone-induced DAH based on imaging and bronchoalveolar lavage. She was treated with intravenous and then oral steroids, and amiodarone was discontinued. The patient made a significant clinical and radiological recovery. She was discharged 10 days after her presentation. This case highlights a rare but potentially life-threatening complication of a commonly used medication.

Background

Amiodarone is a class III antiarrhythmic agent that has been used widely for ventricular arrhythmias. It is also helpful in slowing down the ventricular response rate in cases of atrial fibrillation and atrial flutter. In a subset of patients, it may convert atrial fibrillation into sinus rhythm, and can maintain sinus rhythm in some patients with paroxysmal atrial fibrillation. However, treatment with amiodarone has many known adverse effects. These include pulmonary, neurological, ophthalmic, cutaneous, thyroid and hepatic adverse effects.

Pulmonary toxicities are the most common known adverse effects, and have been noted to occur in around 10%–17% of the patients.1 This is clinically significant, as it can be fatal. In fact amiodarone toxicity may be associated with a mortality rate of up to 10%.1 Pulmonary toxicity with amiodarone has …

View Full Text

Footnotes

  • Contributors HMAA and QAW were responsible for writing the discussion and background part. UIK and JS were responsible for writing the case presentation part.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Patient consent for publication Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.